Aa
Aa
A
A
A
Close
Avatar universal

Does levothyroxine suck this much?

For over 10 yrs I've been treated for severe depression and anxiety, but just a week ago it was found I have hypothyroidism? I was prescribed levothyroxine 0.5mg / 50 mcg once a day and so far it just *****. I feel fatigued even more than before, I feel like I have an upset stomach and almost want to puke, basically everything is worse. I hate it. How long does it take for this to start working ? Please and thank you in advance
10 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Sorry, just going to put more of what's happening ... Out of nowhere it feels like I pulled my calf muscle in one leg, it's hard to breathe (though I do have asthma), mood swings and irritability.. Sorry and thank you
Helpful - 0
Avatar universal
Please post your thyroid related test results and reference ranges shown on the lab report.  Also, if tested for Vitamin D, ferritin and cortisol, please post those also.  
Helpful - 0
Avatar universal
I didn't receive any of that.. I would ask if I could but my primary care dr is 2 hours away :/
Helpful - 0
Avatar universal
Also, another question if that's okay... I'm 19, and I don't know how long I've had this? But what would happen if I stopped the medicine or never started it to begin with?
Helpful - 0
Avatar universal
Any chance you could call the doctor's office and get the info, both results and reference ranges, over the phone?

Your symptoms of anxiety and depression are often related to being hypothyroid, so I don't think you should consider stopping the med.  It is not unusual for hypo patients to feel somewhat worse when starting on the meds.  That is because the meds cause TSH to go down and that reduces output of natural thyroid hormone.  So the net result at the beginning is no increase in Free T4 and Free T3 levels, and no improvement in symptoms,  until the dosage is increased enough to actually increase the Free T4 and Free T3 levels adequately.  Free T4 should be at the middle of its range, at minimum, and Free T3 in the upper half of its range, as needed to relieve symptoms.  

So you need to get your doctor to continue to increase your meds, as needed to relieve symptoms.
Helpful - 0
Avatar universal
By the way, I should have mentioned that with T4 type thyroid meds, it takes about 4 weeks to reach 90% of its final effect on serum thyroid levels.  So you will have to be a bit patient and continue with the meds.  Your doctor is unlikely to even want to re-test until 5-6 weeks after starting on the med.
Helpful - 0
Avatar universal
Thank you gimel, I did just get off the phone with someone at the office and I'm waiting for a call back. It's going to be a long few weeks I guess, but thank you again!
Helpful - 0
Avatar universal
Well I can't get any lab results... My dr just said the side effects are probably from anxiety or asthmma
Helpful - 0
Avatar universal
Doctors are required by law to give you lab test results upon your request.  They don't necessarily have to give you the results by phone, but they are required to send you a copy.  I'd call and tell them exactly that.
Helpful - 0
Avatar universal
I agree with Gimel!

They are in the USA REQUIRED by law to provide you the test results!

If you do not advocate for yourself, no one esle will in this day and age.

Also my wife's asthma dramatically improved once she started to get sufficient thyroid hormone.  It is no gurantee but the effects of asthma seemd to be substaintially reduced for my wife.  We can hope that will also be true with you as well!

T4 the medicine you are taking should be taken on an empty stomach. Do NOT eat anything within an hour  of taking it.  Otherwise you may not absorb as much of the medicine as possible.

Also you should separate the T4 thyroid medication from taking supplments and especially stay away from Calcium for about 4 hours.  As calcium is known to bind with the hormone and not get absorbed.

Some people probably most people take their T4 medication right away in the morning. But as previously explained that T4 takes WEEKS to build up in your blood. Therefore the time of day you take T4 only medication is really irrelevant.  Some including myself take the T4 right before bed.  Because you should take it on an empty stomach, this also has the side benefit of forcing me to not have late evening/nightime snacks before bed.  As that is a no-no for weight anyhow.  So it provides that motivation to me.

You mention depression/anxiety. I would resist them telling you to take antidepressants. I believe Dr's are TOO FAST to hand out addictive antidepressants and too slow to give thyroid optimizaton a chance to see if it lessens or even "cures" the depression/anxiety issues.  But that is something that you can work out with your Dr.

As far as fatigue. You should also request if you have not already done so to be tested for several items to see if you are deficient in any of the following as they can all cause or compound fatigue issues.

-Vitamin D3 at least mid range if not a bit higher

-Iron

-Ferritin want to shoot for about 70

-Vitamin B-12 which you will want to be ABOVE half the range if not towards the very top of the range (over 700).
Helpful - 0
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.